Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: over the counter antidepressants

Posted by BRS on September 6, 1999, at 21:55:57

In reply to over the counter antidepressants, posted by Ron Pies MD on September 2, 1999, at 13:54:45

> Hello, Bob! Great website! I hope you are well since our APA meeting...I am writing to see if anyone out there has case vignettes of patients experiencing manic, psychotic, or other adverse neuropsychiatric reactions to over-the-counter "antidepressants", including but not limited to St. John's Wort, SAM-e, ma huang (ephedra), etc. I am collating cases for an article on this topic, and would cite any vignettes as a "personal communication" from the author, unless he/she did not wish to be cited. I can also be reached at PO Box 332, Bedford MA 01730---Thanks much! Best, Ron Pies MD (Tufts USM)

I've heard that combining 5-htp with St. John's wort can lead to serotonin syndrome in specific cases of high doses. You also need to be careful of the herbs licorice and schizandra because they do have subtle effects on serotonin synthesis and can cause problems if used with pharmaceutical antidepressants. Sam-e is strange because it has been found that depressed individuals do have lower sam levels, but they are markedly increased after treatment with a pharmaceutical antidepressant, which leads me to believe that Sam isn't the cause of depression, but just a intermediary factor.




Post a new follow-up

Your message only Include above post

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:BRS thread:10931